DOI: 10.30565/medalanya.1976641 ISSN: 2587-0319

Massive Pericardial Effusion as a Rare Complication of Semaglutide Therapy

Tuğba Çetin, Fahri Çakan, Levent Pay
In this report, we present a case of a 35-year-old woman presenting with abdominal distension, leg edema, and abdominal pain shortly after initiating weekly subcutaneous injections of semaglutide (Ozempic) 0.5 mg. Imaging and transthoracic echocardiography identified significant pericardial effusion and pericardiocentesis yielded approximately 1000 cc of serohemorrhagic fluid. Cytological analysis showed no evidence of malignancy or infection. Routine laboratory investigations were unremarkable except for a transient elevation of serum CA-125. At 3-month follow-up, she remained asymptomatic with no recurrence of pericardial effusion. This case highlights massive pericardial effusion as a rare potential side effect of semaglutide and underscores the importance of regular monitoring for cardiac adverse effects during semaglutide therapy.

More from our Archive